Kansas, 2008

Hail and Damaging Wind in Kansas, November 5, 2008

November 5, 2008 · NWS TOP · 7 events in 4 counties and zones

A few strong thunderstorm developed over north central Kansas along a cold front during the afternoon hours. The storms produced several reports of low end severe hail and with one report of 60 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few strong thunderstorm developed over north central Kansas along a cold front during the afternoon hours. The storms produced several reports of low end severe hail and with one report of 60 mph winds. No significant damage was reported during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 5, 1:19 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Nov 5, 1:19 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
119 PM CST WED NOV 5 2008

.DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD POWERFUL UPPR LVL SYSTEM DIVING
THRU UT AND CO ASSOCIATED WITH A 100 M H5 HEIGHT FALLS AT KDNR AND A
125 KT H3 JET ON THE BACKSIDE OF THE SYSTEM. MODIFIED GULF MOISTURE
CONTD TO STREAM NWD INTO THE CNTRL PLAINS WITH A +12 C DEWPOINT AS
FAR NWD AT KAMA. 18Z SFC ANLYS INDCD LO PRES OVR SE SD WITH CDFNT
THRU CNTRL NEB INTO CNTRL KS. DRYLINE EXTNDD FM CDFNT ARND KSLN SWD
INTO CNTRL OK.

FORECAST...MAIN FORECAST CONCERN OVR THE FIRST 12 HOURS WL BE SVR
WX. FORECAST REASONING HAS CHANGED LITTLE TODAY. POTENT UPPR LVL
SYSTEM IS PROGGED TO MOV INTO KS/NEB THIS EVNG AND CLOSE OFF. STG
SRLY LO LVL FLOW AHEAD OF THE SYSTEM WILL CONT INTO THE EVNG HOURS
AND WL MAKE LAST MINUTE CALL IF CONT THE WND ADVRY THRU 6 PM OR NOT.
NEVERTHELESS...EXPECT BRZY/WNDY CONDS THRU THE EVNG. TWO AREAS WL BE
MONITORED FOR TSRA DVLPMNT THRU THE AFTN/EVNG. FIRST WE SHOULD SEE
TSRA DVLP ALNG THE CDFNT FM ERN NEB TO CNTRL KS. GIVEN THE LINEAR
FORCING ASSOCIATED WITH THE FNT AND THE ORIENTATION OF THE SHEAR
VECTOR ALNG THE FNT...WHLD EXPECT A SQUALL LINE TO QUICKLY DVLP. 12Z
TOP RAOB INDCD STEEP MID LVL LAPSE RATES ABOVE THE EML AND THUS SCT
MARGINALLY SVR HAIL WL BE POSSIBLE WITH THIS ACTIVITY ALNG WITH STG
WNDS GIVEN THE ENVIRONMENTAL LO LVL WND ASSOCIATED WITH THE SYSTEM.
OTHER AREA OF POSSIBLE DEVELOPMENT WILL BE OVER SOUTH CENTRAL KS AND
NRN OK. HERE THE ORIENTATION OF THE SHEAR WITH THE SFC FORCING WL
ALLOW FOR A DISCRETE SUPERCELL OR TWO DURING THE LATE AFTN AND EVNG.
THE QUESTION HERE WILL BE WILL THAT ACTIVITY TO BE ABLE TO MAKE IT
INTO OUR SRN CWA BEFORE THE SQUALL LINE OVERTAKES IT? THIS WILL CONT
TO BE MONITORED THRU THE AFTN...BUT MAIN ACTIVITY SHLD STAY TO THE
SOUTH OF OUR FA. IF THIS ACTIVITY WERE ABLE TO MAKE IT INTO OUR SRN
CWA...THERE WOULD BE AN ISOLATED TORNADO THREAT. OTHERWISE THE MAIN
THREAT FOR US SHLD BE LARGE HAIL AND SOME WIND WITH THE CONVECTIVE
LINE. THE MAIN LINE OF ACTIVITY SHLD START TO PUSH E OF THE FA AFTER
MIDNIGHT AND WL END POPS FM W TO E AT THAT TIME. MID LVL CIRCULATION
IS THEN EXPECTED TO SLOWLY MOV EWD ACRS THE CNTRL AND NRN PLAINS.
ATTM IT APPEARS THAT MOST OF THE SHOWER ACTIVITY WL REMAIN TO THE
NORTH OF THE FA. SOME OF THIS MIGHT AFFECT NE KS ON FRI THOUGH AS
SYSTEM STARTS TO SHIFT A LITTLE FARTHER SEWD INTO SRN IA. OTHERWISE
WE ARE JUST EXPECTING MUCH COLDER TEMPERATURES THROUGH THE REST OF
THE WEEK WITH COLD NW FLOW. MAY BE CLOSE TO WND ADVRY CRITERIA OVR
N-CNTRL KS ON THUR AS SFC LOWS CONTS TO DEEPEN AND PRES GRADIENT
INCREASES...BUT GIVEN THE FIRST PERIOD CONCERNS WL HOLD OFF ON ANY
SECOND PERIOD ADVRY.

EXTENDED...NEXT CONCERN WL BE SYSTEM DROPPING INTO THE CNTRL PLAINS
FM SUN INTO TUES. MODELS DIFF ON THE LATITUDE OF THIS SYSTEM AND
ASSOCIATED PRECIP. WL PREFER A BLEND OF THE EC/GFS ATTM WHICH WLD
TARGET OUR CNTRL AND SRN CWA WITH THE HIGHEST POPS. WL CONT TO
MENTION A MIX OF RA/SN ON MON NIGHT AS SOUNDINGS GET CLOSE TO
COOLING OFF THE LOWEST LEVELS FOR A POSSIBLE SN SOUNDING. OTHERWISE
WLD EXPECT MOST OF THE PRECIP TO BE SHOWERS. WL DRY THINGS OUT
STARTING ON TUE NIGHT...BUT COOL TMPS LOOK TO CONT THRU THE END OF
THE PERIOD.

&&

.AVIATION...

MAIN ISSUE FOR THIS SET OF TAFS IS THE PASSAGE OF THE STRONG COLD
FRONT AND ASSOCIATED CONVECTION. THOUGHTS ARE TO BRING COLD FRONT
THROUGH AFTER 00 UTC WITH CONVECTION ALONG AND JUST BEHIND FRONT.
LEFT MVFR CONDITIONS WITH FRONTAL PASSAGE BUT COULD SEE BRIEF IFR IN
THUNDERSTORM BUT AM UNSURE OF EXACT TIMING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR KSZ008-KSZ009-KSZ010-
KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-
KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&

BOUSTEAD/HARDING
Hazardous weather outlook, Nov 5, 1:38 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CST WED NOV 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
138 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
FOR MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY MID AFTERNOON ALONG A COLD FRONT OVER AREAS OF NORTH
CENTRAL KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO QUICKLY FORM
INTO A LINE AND MOVE TO THE EAST NORTHEAST AT SPEEDS OF 40 MPH OR
GREATER. THIS LINE OF STORMS WILL SWEEP THROUGH NORTHEAST AND EAST
CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS ACTIVITY.

OTHER THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL KANSAS BY LATE
AFTERNOON. THESE THUNDERSTORMS WILL ALSO MOVE TO THE NORTHEAST AT
SPEEDS GREATER THAN 40 MPH. DUE TO A MORE FAVORABLE SHEAR
ENVIRONMENT...SOME OF THIS ACTIVITY WILL LIKELY BE SUPERCELLS.
ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. THIS IS MOST LIKELY TO AFFECT
AN AREA TO THE SOUTH OF A LINE FROM EMPORIA TO LAWRENCE. THE
SEVERE WEATHER THREAT SHOULD END ACROSS THE OUTLOOK AREA GENERALLY
BEFORE MIDNIGHT.

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6PM TODAY. STRONG SOUTH
WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH ARE POSSIBLE BEFORE
THE COLD FRONT MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45
MPH ARE LIKELY OVER NORTH CENTRAL KANSAS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA
THIS AFTERNOON AND EVENING...BUT WILL BE LIKELY ALONG AND
SOUTHEAST OF THE KANSAS TURNPIKE.

BOUSTEAD

In the hours before

Special weather statement, Nov 5, 4:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CST WED NOV 5 2008

KSZ009-010-021-022-052230-
CLAY-MARSHALL-RILEY-WASHINGTON-
400 PM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY AND
RILEY COUNTIES...

THROUGH 430 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 55
MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY AND RILEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF
50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RANDOLPH...
GREENLEAF...BARNES...WATERVILLE AND BLUE RAPIDS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
November 5, 4:20 PM CST
Where
Washington County, 4 mi S of Barnes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.662, -96.870

Hail, Marshall

When
November 5, 4:52 PM CST
Where
Marshall County, Marysville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.850, -96.650

Hail, Marshall

When
November 5, 5:38 PM CST
Where
Marshall County, 1 mi S of Frankfort
Measured
1 in hail
Reported by
Public
Coordinates
39.685, -96.420

Quarter sized hail fell and winds of at least 50 mph were reported.

Hail, Nemaha

When
November 5, 5:55 PM CST
Where
Nemaha County, Baileyville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.850, -96.180

Hail, Nemaha

When
November 5, 6:00 PM CST
Where
Nemaha County, 2 mi S of Baileyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.821, -96.180

Hail, Nemaha

When
November 5, 6:10 PM CST
Where
Nemaha County, 5 mi WSW of Bern
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.942, -96.057

Nickle sized hail fell. Forty to fifty mph winds were also reported.

Hail, Lyon

When
November 5, 7:34 PM CST
Where
Lyon County, 8 mi W of Emporia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.328

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138212, 138220, 138215, 138219, 138217, 138218, 138221.